Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 42, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 29, 2001, 8:26 PM CDT for Aurora County, Jerauld County, South Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 29, 2001, 8:26 PM CDT (01:26 UTC)
- Expired
- Apr 29, 2001, 9:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Aurora County, SD, Jerauld County, SD
The radar
The Sioux Falls radar (KFSD), 157 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1018 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 2018 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 300129 SVRFSD SDC003-073-300200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 826 PM CDT SUN APR 29 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN JERAULD COUNTY IN EAST CENTRAL SOUTH DAKOTA NORTHERN AURORA COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 900 PM CDT * AT 826 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF LANE...OR ABOUT 33 MILES EAST OF CHAMBERLAIN...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS ALONG THE JERAULD AURORA COUNTY LINE THROUGH 900 PM CDT. THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4398 9882 4380 9875 4387 9834 4409 9837
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:25 PM CDT, 5 hours 1 minute earlier.
Area forecast discussion, Apr 29, 3:25 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 PM CDT SUN APR 29 2001
CURNT OUTLLOK FOR SLGT RSK SVT TSTMS FOR THE W SIDE OF FSD IN OUR
FCST AREA LOOKS OK. LMTD MOISTR OVERCOME BY SFC CONVRGNCE NEAR FNT
AND POOLING OF THAT LMTD MOISTR...PLU THE INSTBLTY. AS SYS PUSHES
OVER AND E OF FSD THESE FACTORS WILL WEAKN. IN ANY EVENT THINK I
WILL LEAVE SVR MENTN OUT OF ZNS. MODELS SHOW DECNT FORCG MOVG EWD
AHD OF FNT AND BEST OF THOSE FACTORS DESCRIBED ABV. FIRST OF ALL
HAVE TO DEAL WITH WND ADVSY...AND PLAN ON LEAVING INTO ERY THIS
EVE...SAY 8 PM...IN SAME ZNS WE HAVE IN NOW. FAR WRN PART OF FCST
AREA GETTNG OCNLY INTO WND ADVSY CRITERIA NOW BUT WNDS THERE SHUD BE
DROPPNG OFF SOME SOON AS GRADNT RELAXES A BIT FROM THE W AHD OF FNT.
OTRW SCT SHWRS AND TSTMS TNGT...THIS EVE FAR W...AND LASTG INTO MRNG
SERN CRNR WHERE THEY SHUDNT GET THERE TILL LATE TNGT. OTRW ERYR FCST
OF PTSUNNY FOR MON STILL LOOKS ON SCHED WITH LTL TO SET OFF CONVECTN
DURG DAY. MON NGT MORE QSTNBL BUT STILL NOT MUCH TO SET ANYTHING OFF
AND WILL LEAVE DRY FOR NOW. IN FACT WILL LEAVE MENTN OUT FOR TUE AS
WELL DESPITE NEXT SYS COMNG IN...TUE NGT WILL HAVE MENTN IN AND WILL
CONT CHC SHWRS WED THRU FRI. SAT DRY AS BEFORE AND CHC SHWRS AGN
SUN. GUIDNCE TEMPS DONT LOOK TOO BAD.
.FSD...WND ADVY TILL 8 PM SWRN MN/NWRN IA/SERN SD MAINLY E OF
JAMES RVR VLY
WILLIAMSIn the hours before
Special weather statement, Apr 29, 4:04 PM CDT, 4 hours 22 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 404 PM CDT SUN APR 29 2001 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS... AFTERNOON HEATING AND UNSTABLE AIR WILL HELP PRODUCE SCATTERED THUNDERSTORMS ALONG AND AHEAD OF A COLD FRONT. THE FRONT WILL BE IN SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON...AND MOVE SLOWLY EAST DURING THE EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FOR THE SOUTHEAST QUARTER OF SOUTH DAKOTA...SOUTHWEST MINNESOTA...AND EXTREME NORTHWEST IOWA. SDZ038-050-052-053-057>059-063-064-300500- BEADLE-JERAULD-SANBORN-BRULE-AURORA-DAVISON-GREGORY-CHARLES MIX-DOUGLAS- INCLUDING THE CITIES OF...HURON...CHAMBERLAIN...MITCHELL... 404 PM CDT SUN APR 29 2001 * FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE LATE AFTERNOON AND CONTINUE INTO THE EVENING HOURS. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 500 PM. SDZ039-040-054>056-060>062-065>071-MNZ071-072-080-081-097-098-NEZ013-300500- KINGSBURY-BROOKINGS-LINCOLN-LYON-MINER-LAKE-MOODY-PIPESTONE-MURRAY- COTTONWOOD-HANSON-MCCOOK-MINNEHAHA-ROCK-HUTCHINSON-TURNER-LINCOLN- BON HOMME-YANKTON-CLAY-UNION-DIXON- INCLUDING THE CITIES OF...BROOKINGS...PIPESTONE...SLAYTON...SIOUX FALLS... LUVERNE...YANKTON... 404 PM CDT SUN APR 29 2001 * FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS DEVELOPING IN SOUTH CENTRAL SOUTH DAKOTA...WILL MOVE EAST INTO THE AREA DURING THE EVENING HOURS. THE STORMS ARE EXPECTED TO DECREASE IN INTENSITY AFTER 9 PM. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 8 PM. MNZ089-090-IAZ001>003-012>014-020>022-031-032-NEZ014-300500- NOBLES-JACKSON-LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH- CHEROKEE-BUENA VISTA-DAKOTA-WOODBURY-IDA- INCLUDING THE CITIES OF...WORTHINGTON...ROCK RAPIDS...SPIRIT LAKE... SIOUX CENTER...SPENCER...LE MARS...STORM LAKE...SIOUX CITY... 404 PM CDT SUN APR 29 2001 * FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS FROM THE WEST WILL MOVE INTO NORTHWEST IOWA TOWARD MIDNIGHT. * SIGNIFICANT WEATHER: STRONG WINDS...GUSTS LESS THAN 58 MPH. SMALL HAIL...PEA TO MARBLE SIZE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. F
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 7:41 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 34 min |
| Apr 30, 5:32 PM CDT | Severe Thunderstorm Warning | FSD | Union | 28 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.